Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 257, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 9, 2018, 2:38 PM MDT for Colfax County, Taos County, New Mexico. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2018, 2:38 PM MDT (20:38 UTC)
- Expired
- Aug 9, 2018, 2:52 PM MDT
- In force
- 14 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colfax County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 221 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:01 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 9, 12:01 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1201 PM MDT Thu Aug 9 2018 .AVIATION... 18Z TAF CYCLE Modest, but sufficient, increases in moisture will lead to scattered to numerous showers and thunderstorms today and tonight over New Mexico. High resolution forecast models indicate storms will initiate off of the higher terrain, especially in the northern mountains of the state, before drifting very slowly to the south. Storms are expected to expand over the remainder of the central mountain chain, parts of the Rio Grande valley, and eastern plains through the late afternoon and evening hours. Scattered storms will also develop near the Continental Divide, but will likely be a bit fewer in number outside of the Gila/southwestern mountains. Storms will be capable of producing locally heavy downpours with temporary reductions in visibility/ceiling. Gusty downburst winds and small hail will also accompany stronger storms. Storms will likely carry on into the early morning hours Friday, especially in the east to southeastern plains. 52 && .PREV DISCUSSION...256 AM MDT Thu Aug 9 2018... .SYNOPSIS... A very active day is on tap across the Land of Enchantment. Widespread showers and thunderstorms are expected this afternoon through the overnight hours. Slow storm motion combined with plenty of instability and moisture will result in areas of heavy rain which may lead to flash flooding. A few severe storms are possible as well. Another round of widespread storms is expected on Friday, though abundant cloud cover and cooler temperatures will limit the instability and mitigate the flash flood threat for many areas. Drier air is expected over the weekend which will reduce storm coverage. Temperatures will warm back up early next week, while daily rounds of storms occur over the mountains. && .DISCUSSION... A strong outflow boundary has pushed through the gaps of the central mountain chain and continues to usher low level moisture westward. This will set the stage for many more thunderstorms than yesterday near and east of the Continental Divide. Additionally, moist upslope flow on the Central Mountain Chain will help initiate storms there. Storm motion will be toward the south and southeast today, but slow, only around 5 to 10 mph. Plenty of instability will exist this afternoon, especially just east of the Central Mountain Chain where lifted indices around -4 to -6 are expected. With PWATs near or just over 1 inch, combined with the instability and slow steering flow, decided to issue a Flash Flood Watch for a portion of the area. The severe weather threat lessens today, though a few severe storms remain possible. Best chances for severe weather look to be near the central highlands where the instability and shear values line up the best, but a pulse severe storm is possible elsewhere. Storms will last well into the evening and overnight hours across the plains before diminish toward sunrise. Another round of storms is expected on Friday, though it looks like a tongue of mid level dry air will eek into northeast or east central NM. Models suggest it won't be quite as active on Friday as they were suggesting yesterday, but still plenty of storms to contend with. With that said, due to the cloud debris throughout the morning, it will be much cooler on Friday, and will not be quite as unstable when storms develop in the afternoon. Severe weather will be unlikely, PWATs actually decrease a little, and storm motion will be toward the southwest around 10 to 20 mph. These factors should mitigate the flash flooding threat somewhat. Portions of the southeast plains is the area of most concern attm, near a weak upper low/trough/MCV, where storm motion is weakest. The weekend looks to trend drier across all but the southeast quarter of the area. This area will be in the vicinity of the aforementioned weak upper low that meanders around. Elsewhere, drier air will filter in from the north and northeast reducing storm coverage. The upper high will slowly build back into the desert southwest early to mid week. Temperatures will trend back upward, and daily round of isolated to scattered storms over the mountains should be the rule. 34 && .FIRE WEATHER... An active weather pattern to continue through the foreseeable future. High pressure will settle over NV and UT today and Friday then shift east this weekend. An upper level trough will form this weekend near the NM and TX border before lifting northeast early next week. High pressure will then build over the Four Corners area later next week. Yesterday's crop of thunderstorms delivered low level moisture into the Rio Grande Valley west to the AZ border overnight. This will set the stage for an active day today with widespread showers and storms developing this afternoon and evening and continuing well into the night. Flash flooding will be a significant concern, especially on recent fire burn scars. Highs will be a few degrees lower today while humidities will be 5 to 15 percent higher except in the northeast. A similar day on Friday with widespread wetting rain from showers and thunderstorms. Again flooding will be a concern. Highs will continue to trend lower and humidities higher. Despite an upper low nearby, the weekend will trend drier as northerly flow around the upper low brings in some drier air at mid and upper levels. The upper low will transition northeast early next week as high pressure tries to build in from the west. The high may reach the four corners area Wednesday and Thursday but will retreat to the northwest after that. Next week will be active isolated to scattered showers and thunderstorms each afternoon and evening, favoring the mountains. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ508-512>515-521>523-528-529-532-533-537. &&
Hazardous weather outlook, Aug 9, 3:10 AM MDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 310 AM MDT Thu Aug 9 2018 NMZ501>540-101100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 310 AM MDT Thu Aug 9 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected across New Mexico this afternoon through the overnight hours. Storm motion will be slow and enough instability will exist for heavy rainfall. Flash flooding will be possible, especially on areas that have received recent heavy rains, as well as burn scars. A few severe storms are also possible today, favoring areas in the vicinity of the central highlands. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Widespread showers and thunderstorms will continue on Friday. Locally heavy rain and flash flooding is possible, especially where soils are saturated. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts, flooding, hail and strong wind gusts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Special weather statement, Aug 9, 2:30 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT THU AUG 9 2018
NMZ513-515-092100-
East Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos
above 9500 feet/Red River-
230 PM MDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TAOS AND WEST
CENTRAL COLFAX COUNTIES UNTIL 300 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm over
Eagle Nest Lake State Park, or 17 miles northeast of Taos. This storm
was nearly stationary.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Angel Fire, Eagle Nest, Vietnam Veterans Memorial State Park and
Eagle Nest Lake State Park.
&&
LAT...LON 3649 10516 3638 10520 3637 10527 3640 10533
3641 10533 3642 10534 3644 10534 3644 10535
3643 10535 3655 10538 3662 10532
TIME...MOT...LOC 2030Z 301DEG 2KT 3651 10530
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:09 PM MDT | Special Weather Statement | ABQ | Roosevelt | 36 min |
| Aug 8, 6:12 PM MDT | Special Weather Statement | ABQ | San Miguel | 33 min |
| Aug 8, 6:14 PM MDT | Special Weather Statement | ABQ | Guadalupe | 31 min |
| Aug 8, 6:18 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 42 min |
| Aug 8, 6:23 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 16 min |
| Aug 8, 6:26 PM MDT | Special Weather Statement | ABQ | De Baca | 49 min |
| Aug 8, 6:38 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 52 min |
| Aug 8, 6:54 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Quay, Roosevelt | 36 min |
| Aug 8, 6:59 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 46 min |
| Aug 8, 7:03 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 27 min |
| Aug 8, 7:20 PM MDT | Special Weather Statement | ABQ | De Baca | 25 min |
| Aug 8, 7:22 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 53 min |
| Aug 8, 7:24 PM MDT | Special Weather Statement | ABQ | Quay | 36 min |
| Aug 8, 7:32 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe | 118 min |
| Aug 8, 7:36 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Quay | 114 min |
| Aug 8, 7:44 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 46 min |
| Aug 8, 7:56 PM MDT | Special Weather Statement | ABQ | De Baca | 49 min |
| Aug 8, 8:14 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 20 min |
| Aug 8, 8:31 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 29 min |
| Aug 8, 8:40 PM MDT | Areal Flood Advisory | ABQ | Guadalupe | 2 hr |
| Aug 8, 8:49 PM MDT | Areal Flood Advisory | ABQ | Chaves, Curry, De Baca, Guadalupe, Quay, Roosevelt and 1 more | 116 min |
| Aug 8, 10:47 PM MDT | Areal Flood Advisory | ABQ | Guadalupe | 118 min |
| Aug 9, 1:53 AM MDT | Flash Flood Watch | ABQ | 24 hr | |
| Aug 9, 1:20 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 3 hr |
| Aug 9, 1:32 PM MDT | Areal Flood Advisory | ABQ | Taos | 3 hr |
| Aug 9, 1:58 PM MDT | Flash Flood Warning | ABQ | Taos | 3 hr |
| Aug 9, 2:28 PM MDT | Areal Flood Advisory | ABQ | Colfax, Taos | 3 hr |
| Aug 9, 2:30 PM MDT | Special Weather Statement | ABQ | Taos | 30 min |
| Aug 9, 2:47 PM MDT | Areal Flood Advisory | ABQ | Colfax | 118 min |
| Aug 9, 2:55 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 51 min |
| Aug 9, 2:58 PM MDT | Flash Flood Warning | ABQ | Colfax | 75 min |
| Aug 9, 3:05 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Aug 9, 3:06 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 54 min |
| Aug 9, 3:12 PM MDT | Special Weather Statement | ABQ | 33 min | |
| Aug 9, 3:15 PM MDT | Special Weather Statement | ABQ | Colfax | 45 min |
| Aug 9, 3:27 PM MDT | Special Weather Statement | ABQ | Taos | 33 min |
| Aug 9, 3:31 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 43 min |
| Aug 9, 3:44 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 31 min |
| Aug 9, 3:54 PM MDT | Special Weather Statement | ABQ | Taos | 36 min |
| Aug 9, 3:56 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 49 min |
| Aug 9, 4:06 PM MDT | Areal Flood Advisory | ABQ | McKinley | 114 min |
| Aug 9, 4:09 PM MDT | Special Weather Statement | ABQ | Catron | 51 min |
| Aug 9, 4:12 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 48 min |
| Aug 9, 4:18 PM MDT | Special Weather Statement | ABQ | Mora | 27 min |
| Aug 9, 4:22 PM MDT | Special Weather Statement | ABQ | Mora | 23 min |
| Aug 9, 4:23 PM MDT | Special Weather Statement | ABQ | Santa Fe | 37 min |
| Aug 9, 4:26 PM MDT | Special Weather Statement | ABQ | Taos | 34 min |
| Aug 9, 4:29 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 9, 4:29 PM MDT | Special Weather Statement | ABQ | Catron | 31 min |
| Aug 9, 4:31 PM MDT | Special Weather Statement | ABQ | Socorro | 29 min |
| Aug 9, 4:33 PM MDT | Severe Thunderstorm Warning | ABQ | Rio Arriba | 29 min |
| Aug 9, 4:34 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 56 min |
| Aug 9, 4:37 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 18 min |
| Aug 9, 4:43 PM MDT | Special Weather Statement | ABQ | 32 min | |
| Aug 9, 4:47 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Aug 9, 4:57 PM MDT | Special Weather Statement | ABQ | Mora | 33 min |
| Aug 9, 5:01 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 3 hr |
| Aug 9, 5:03 PM MDT | Special Weather Statement | ABQ | Los Alamos | 27 min |
| Aug 9, 5:07 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 39 min |
| Aug 9, 5:14 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 44 min |
| Aug 9, 5:16 PM MDT | Special Weather Statement | ABQ | Harding | 29 min |
| Aug 9, 5:19 PM MDT | Special Weather Statement | ABQ | Bernalillo | 26 min |
| Aug 9, 5:32 PM MDT | Special Weather Statement | ABQ | Harding | 28 min |
| Aug 9, 5:36 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval, Santa Fe, Torrance | 114 min |
| Aug 9, 5:39 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Santa Fe, Torrance | 37 min |
| Aug 9, 5:44 PM MDT | Special Weather Statement | ABQ | Catron | 46 min |
| Aug 9, 5:49 PM MDT | Special Weather Statement | ABQ | Bernalillo | 26 min |
| Aug 9, 5:53 PM MDT | Special Weather Statement | ABQ | Torrance | 37 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.